PMRGCAuk
6,919 members10,910 posts

Yet another update

First of all, I'm pleased to say that my recovery from having a wisdom tooth taken out is going well. Obviously the whole mouth is sore but, after the unbelievable pain beforehand, I can cope with this with just the occasional paracetamol.

So, today I had my four week check-up with the rheumatologist. She's not the most empathetic of consultants so I decided to be "business-like" myself and made a list of my questions and worries. I explained that I was feeling worse taking 40mg Pred than I had on the original 15mg and that the dizziness and spaced out feeling was making it very hard for me even to leave the house. I asked her about the scan, which I know isn't easily available but which is helpful in diagnosing GCA but, she had either not heard of it or she had decided not to answer my question because she suddenly said that I obviously wasn't responding properly and she booked me in for an MRI scan. When I asked why, she said it was to rule out either an aneurysm or a tumour - not what I wanted to hear!! She then looked at the results of the blood test done two days ago and said that the results were much better overall and that CRP was now 2. Not sure what that meant but, whatever it was, she wants me to start reducing from tomorrow. The regime she has given me is:

1st month - from 40 to 30

Next month - from 30 to 25

Next month - from 25 to 20

Next month - from 20 to 15

Next month - from 15 to 12 and a 1/2

She then wants to see me at the end of the month following this last reduction. I presume, providing all is well, she will give me the regime for the next steps. She also said that it often takes two years to reduce but that some people take longer.

Now, I've been looking at the Dead Slow method but, as far as I can see, this is from a starting point of 15mg, I'm not sure what to do starting from 40mg. Would one of you knowledgeable people let me have your opinion on this please?

Again, thank you all so much for your support and advice.

Jan

10 Replies
oldestnewest

Gosh, you've going through the mill. I'm glad the tooth problem is improving, that's one thing off the list. I'm being treated for GCA only and started on 60mg once then six weeks of 40mg Pred. It made me feel dizzy with cotton wool head, I had tinnitus, couldn't focus properly and I felt very weird mentally. If I'd had Cocodamol on top of that I suspect in would have been bed ridden. 30 mg wasn't much better but there was an improvement.

I'm not sure on what basis the our Rheum says it is not working properly. Are you still getting headaches? Or is it based on the unpleasantness? Bear in mind that having a big tooth out can upset your jaw and the surrounding areas, causing headaches and pains while it settles, sometimes weeks down the line. It may well complicate trying to work out whether your symptoms are GCA or dental fallout, so I'd say caution is good.

From what I've read, the scan can also be affected by taking Pred beforehand. I wasn't able to get one in time, so never had one. I was given a CT as routine at the outset to rule out things like tumours, so don't be too alarmed.

Other more experienced people will reply soon but those reductions look on the big side to me, especially when you are getting over trauma. I found that 40-30mg drop was way too large and I felt awful. Then I tried 40-35mg which though better, still made my symptoms niggle and I felt like a had been run over. So, I dropped by 2.5mg and have only ever done a max of 10% even from the higher doses. As for intervals, my personal regime from trial and error, has been to wait a minimum of two weeks before the next drop and say I have to have a complete week clear of any niggles or withdrawal before I go again. So, I have had the odd 3 or 4 weeks in between and sometimes just 2. Withdrawal seems to kick in about day 3/4 and any niggles a week later. The temptation to go faster just to get away from the Pred side effects is very strong! Luckily in some ways my first follow up isn't until Sept from last May so I can tinker away under the radar and don't have to argue the toss with a Rheum. The down side has been that I've felt very alone, apart from this site, at times.

Anyway, see what other replies come up.

2 likes
Reply

Thanks so much for your reply - and especially for your comments about your own scan. That's really helped to stop the panics about the need to have it done. Because I live on my own and currently feel too rotten to risk going out, I'm very aware that I have too much time to "think" - not good! Today I decided that I would just drop by 5mg instead of the rheumatologist' 10mg drop but hopefully someone will be along to give me more guidance.

Jan

Reply

Oh yes, too much time to think! That old chestnut. The trouble is that Pred makes sure you don't have the brain power to do much to distract yourself so it's being alone with those thoughts. That's why having a whinge on here is so good. However, my personal 'small print' is that Pred is also doing a grand job of keeping the disease at bay while my body works out quite what to do about it.

3 likes
Reply

Oh so,true - and a very good piece of advice about reminding myself that Pred is actually giving me the chance to recover- eventually!!

Jan

Reply

The CRP is a measure of inflammation - and is now normal so the dose you are on is assumed to be more than enough to manage the inflammation. So now you will taper to find the lowest dose that gives the same result.

The DSNS approach could be used at any dose although it is usually below 20mg that problems start - but really you shouldn't have too many problems reducing in bigger steps at first. I'd do 5mg and another 5 mg 2 weeks later - that would be less of a shock to the body and closer to the recommended 10% of current dose. Snazzy has covered it otherwise.

I think she may have misunderstood what you meant by feeling worse at 40 than at 15 - the mind boggles at what she meant by "you're not responding properly"! The way you feel is totally usual for high dose pred for most people. The CRP is down - what else does she want? And the joys of your tooth will have muddied the water pretty well. Even if she had heard of the scan - there would be far less for them to see after a month at 40mg. One is left to wonder why she didn't order these sort of things when making her diagnosis - that is when the rule-out procedure should be used.

1 like
Reply

Thank you again for your advice. Yes, this doctor seems to work in reactive mode, not proactive!! I've taken 35mg this morning and will see how it goes.

Jan

Reply

Hi Jan,

You can do a slow taper (there are a few available) at any dose, but ironically the higher doses are usually easier so an "overnight" drop is often achievable- although it may give you a couple of days of steroid withdrawal effects! At least that's what I found, I didn't start a slower tape until I was in single figures - will give it at end of post.

The reductions are a little on the large side, but you may be okay. Has she made any comment about you having problems whilst doing them, and stopping if you do?

40-30 is big drop, but you could try 2.5mg a week,

30-25, 25-20 and 20-15. Try 2.5mg every fortnight

15-12.5mg would use a slower method. At this stage you are likely to get more problems.

My plan covers 35days, but you could always start at week 2

However, if at any time you get a return of symptoms do not continue reducing.

PLAN

1st week - Sun & Thurs new dose (Mon, Tues, Wed, Fri, Sat old dose)

2nd week - Sun, Tues & Thurs new dose (Mon, Wed, Fri, Sat old dose)

3rd week - Sun, Tues, Wed, Thurs new dose (Mon, Fri, Sat old dose)

4th week - Sun, Tues, Wed, Thurs & Sat new dose (Mon, Fri old dose)

5th week - every day new dose

You can only give her plan a try, but if things don't go accordingly you need to contact her and tell her so!

Good luck.

1 like
Reply

Thank you again. No, she didn't even mention how I might feel on a lower dose, she just seemed to want to get me out of the door as quickly as possible - I've tried not to take it personally 😉 - in fact my appointment lasted less than ten minutes. As I've said before, she's not the most empathetic of doctors but I must just accept that and trust that she's doing the best for me. As they say, onwards and upwards.........

Jan

Reply

That sounds about right! Good job we've got each other. Take care

2 likes
Reply

You are so right, I really do not know how I would cope without this forum. I'm so glad I found you all.

Jan

4 likes
Reply

You may also like...